A new study is warning people taking a common medication for irritable bowel disease (IBD) that their body’s response to the first dose of the COVID-19 vaccine may be less than expected. The problem has been observed in people who have taken an immune suppressant drug called infliximab, commonly prescribed for IBD.
Vaccines, including the COVID-19 vaccine, work by activating the patient’s own immune system, resulting in the development of antibodies that help protect the individual from an infection caused by the related virus. The level of protection offered by a vaccine depends on the number of antibodies that results.
According to a new study conducted by the University of Exeter, people who take the biological anti-TNF drug infliximab may experience an inadequate immune response after receiving their first dose of COVID-19. This is based on data from hundreds of people treated with infliximab, about a third of whom generated sufficient antibodies after the first dose of the vaccine for effective protection.
The number dropped when evaluating people who were taking it and other immunomodulatory drugs, according to the study, with only 125 people out of 537 generating enough antibodies to be detected in a test. The good news, however, is that participants who have already contracted SARS-CoV-2 and developed COVID-19 experienced a “significantly” higher level of antibodies, as did people who received the second injection.
The news is bittersweet, indicating that people taking this drug should be given priority when it comes to the second vaccine – but, ultimately, that the two-dose regimen is effective in protecting them from the virus. The study’s co-author, Dr. Nick Powell, explained:
Although we know that this has been an incredibly difficult time for people with IBD, our research indicates that people treated with infliximab should consider that they are not protected from COVID-19 until they have had both doses of a vaccine and should continue to practice enhanced physical distancing and shielding if appropriate.